EconPapers    
Economics at your fingertips  
 

Optimal Taxation of Top Labor Incomes: A Tale of Three Elasticities

Thomas Piketty, Emmanuel Saez and Stefanie Stantcheva

American Economic Journal: Economic Policy, 2014, vol. 6, issue 1, 230-71

Abstract: This paper derives optimal top tax rate formulas in a model where top earners respond to taxes through three channels: labor supply, tax avoidance, and compensation bargaining. The optimal top tax rate increases when there are zero-sum compensation-bargaining effects. We present empirical evidence consistent with bargaining effects. Top tax rate cuts are associated with top one percent pretax income shares increases but not higher economic growth. US CEO "pay for luck" is quantitatively more prevalent when top tax rates are low. International CEO pay levels are negatively correlated with top tax rates, even controlling for firms' characteristics and performance.

JEL-codes: D31 H21 H24 H26 M12 (search for similar items in EconPapers)
Date: 2014
Note: DOI: 10.1257/pol.6.1.230
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (434)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.6.1.230 (application/pdf)
http://www.aeaweb.org/aej/pol/app/0601/2011-0281_app.pdf (application/pdf)
http://www.aeaweb.org/aej/pol/data/0601/2011-0281_data.zip (application/zip)
http://www.aeaweb.org/aej/pol/ds/0601/2011-0281_ds.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Optimal Taxation of Top Labor Incomes: A Tale of Three Elasticities (2014)
Working Paper: Optimal Taxation of Top Labor Incomes: A Tale of Three Elasticities (2014)
Working Paper: Optimal Taxation of Top Labor Incomes: A Tale of Three Elasticities (2012) Downloads
Working Paper: Optimal Taxation of Top Labor Incomes: A Tale of Three Elasticities (2011) Downloads
Working Paper: Optimal Taxation of Top Labor Incomes: A Tale of Three Elasticities (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:6:y:2014:i:1:p:230-71

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-31
Handle: RePEc:aea:aejpol:v:6:y:2014:i:1:p:230-71